MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 43 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 43 REPERFUSION CATHETER; NRY
Catalog Number RED43160
Medical Device Problem Codes Fracture (1260); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/15/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned red43 confirmed that the device was fractured.This damage typically occurs if the device is advanced against resistance during use.It was reported that resistance was encountered while advancing the red43 through the rhv.If the rhv used in the procedure is not fully opened during advancement of red43 through the rhv, resistance may be encountered.Forceful retraction against this resistance may have contributed to the red43 fracture.The distal fractured segment was not returned for evaluation.Further evaluation revealed that the device was ovalized throughout its length.This damage was incidental to the complaint and may have occurred during packaging for return to penumbra.Penumbra devices are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing thrombectomy procedure in right m2 segment of the middle cerebral artery (mca) using a penumbra system red 43 reperfusion catheter (red43), a penumbra system red 62 reperfusion catheter (red62), a neuron max 6f 088 long sheath (neuron max), a neuron select catheter 6f (6f select), a rotating hemostasis valve (rhv), and a guidewire.It was reported that the patient¿s anatomy was not extremely tortuous.During the procedure, the neuron max was placed within the right internal carotid artery (ica) using the 6f select and the guidewire.The 6f select was removed, and then the red43 and the red62 were advanced together as a system over the guidewire to the target location.The physician completed one pass while withdrawing the red43 and red62 extracting most of the clot.The red43 and the red62 were then removed for flushing.After flushing the red43 and red62, prior to re-advancing the red43 and the red62 through the rhv, the red43 was noted to be two to three inches out of red62 and into the rhv.While attempting to re-advance the red43 and the red62 through the rhv, the physician experienced resistance.It was reported that the physician was able to advance the red43 and the red62 through the rhv and into the neuron max after some time.The red43 and the red62 continued to advance through the neuron max; however, the red43 did not appear to be advancing or retracting within the neuron max under fluoroscopy.The physician decided to remove the red43, the red62, and the guidewire.It was reported that the physician used syringe aspiration on the side of the neuron max while removing the red43, red62, and the guidewire.Upon removal, the physician noticed that the red43 distal end was missing.The syringe then expelled the red43 distal end with the marker band intact along with the syringe contents.The procedure was completed at this point after achieving thrombolysis in cerebral infarction (tici) 3 was achieved.

Brand Name
PENUMBRA SYSTEM RED 43 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key19093706
Report Number3005168196-2024-00125
Device Sequence Number7737529
Product Code NRY
UDI-Device Identifier00815948025745
UDI-Public815948025745
Combination Product (Y/N)N
Initial Reporter StateMS
Initial Reporter CountryUS
PMA/510(K) Number
K222808
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/11/2024
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRED43160
Device Lot NumberF00008861
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/21/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/15/2024
Initial Report FDA Received Date04/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/10/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age78 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005